Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 117, NWS Austin/San Antonio, TX

May 9, 2005Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2005, 5:27 PM CDT for Llano County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 5:27 PM CDT (22:27 UTC)
Expired
May 9, 2005, 6:15 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-570 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092229
SVREWX
TXC299-092315-
/O.NEW.KEWX.SV.W.0117.050509T2227Z-050509T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LLANO

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF
  LLANO...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TOW...SUNRISE BEACH
  VILLAGE...KINGSLAND...HORSESHOE BAY...CASTELL AND BUCHANAN DAM.

LAT...LON 3088 9846 3084 9838 3079 9843 3076 9843
      3073 9838 3066 9844 3058 9841 3056 9836
      3052 9836 3052 9894 3092 9894 3091 9846

$$
1 follow-up statement
000 
WWUS54 KEWX 092252
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 PM CDT MON MAY 9 2005

TXC299-092315-
/O.CON.KEWX.SV.W.0117.000000T0000Z-050509T2315Z/
LLANO TX-
549 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR LLANO
COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO SOFTBALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST 
OF LLANO...MOVING WEST AT 15 MPH.  LOCAL LAW ENFORCEMENT REPORTED
SOFTBALL SIZE HAIL 8 MILES WEST OF LLANO AT 545 PM.    

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3088 9846 3084 9838 3079 9843 3076 9843
      3073 9838 3066 9844 3058 9841 3056 9836
      3052 9836 3052 9894 3092 9894 3091 9846

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:40 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 9, 3:40 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT MON MAY 9 2005

.DISCUSSION...
ISOLATED TSTM HAS RADIPLY DEVLOPED OVER LLANO COUNTY. A SVR TSTM WATCH
WILL BE ISSUED SHORTLY FOR THE NORTHERN COUNTIES OF THE HILL COUNTRY
EFFECTIVE UNTIL 02Z. LARGE HAIL WILL BE THE PRIMARLY THREAT. STORMS
WILL MOVE TO THE EAST AND SOUTHEAST.

LATEST MSAS SFC ANALYSIS PLACES THE DRYLINE NEAR A DRYDEN TO SAN
ANGELO TO ABILENE LINE. LOOKS LIKE FOG WILL BE THE FEATURED WX EVENT
FOR TONIGHT. WINDS WILL DECOUPLE OVERNIGHT AND FOG FORMATION IS
LIKELY ACROSS THE EASTERN HALF OF THE CWFA. MOSTLY CLEAR SKIES EARLY
TONIGHT AND WET SOILS FROM SUNDAYS RAIN EVENT WILL AID IN FOG
FORMATION.

WARM AND HUMID WEATHER WILL CONTINUE THIS WEEK AS GULF FLOW PERSISTS IN
THE LOWER LEVELS. AFTER TONIGHT THE LATE NIGHT/MORNING STRATUS PATTERN
WILL RETURN AS THE LLJ STRENGTHENS. THE DRYLINE WILL REMAIN JUST WEST OF
VAL VERDE COUNTY FOR THE REMAINDER OF THIS WEEK. RIDGING ALOFT WILL KEEP
THE ATMOSPHERE CAPPED TUESDAY AND WEDNESDAY. HOWEVER AN ISOLATED STORM
IS NOT OUT OF THE QUESTION THURSDAY EVENING FOR THE EDWARDS PLATEAU AS A
VORT MAX MOVES EAST ACROSS SOUTHERN NEW MEXICO.

THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO MONDAY.
A SLOW MOVING FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS NORTH TEXAS ON
SATURDAY ENTERING THE HILL COUNTRY ON SUNDAY. THIS BOUNDARY WILL SERVE
AS A FOCUS FOR CONVECTION OVER THE WEEKEND. THE CONVECTION WILL BE
DIURNAL SINCE MUCH OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTHEAST
OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  89  69  86 /   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  89  67  87 /   0   0   0   0
DEL RIO INTL AIRPORT           68  92  69  92 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       68  88  69  86 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/03
Hazardous weather outlook, May 9, 5:47 AM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT MON MAY 9 2005

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
547 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 9, 4:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 W KINGSLAND           30.66N 98.47W
05/09/2005  1.75 INCH        LLANO              TX   LAW ENFORCEMENT

            ALSO VERY HIGH WINDS REPORTED.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:18 PM CDTSevere Thunderstorm WarningEWXBurnet57 min
May 8, 7:41 PM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min
May 8, 8:44 PM CDTSevere Thunderstorm WarningEWXGillespie31 min
May 8, 9:06 PM CDTSevere Thunderstorm WarningEWXKendall39 min
May 9, 3:24 PM CDTSevere Thunderstorm WarningEWXLlano36 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 4:45 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
May 9, 5:56 PM CDTFlash Flood WarningEWXLlano4 hr
May 9, 6:12 PM CDTSevere Thunderstorm WarningEWXLlano63 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningEWXGillespie65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.